Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 322, NWS Shreveport, LA

August 19, 2004Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 19, 2004, 4:38 PM CDT for Smith County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Aug 19, 2004, 5:45 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Smith County, TX

The radar

The Shreveport radar (KSHV), 139 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 192138
SVRSHV
TXC423-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 545 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF LINDALE...
  OR ABOUT 14 MILES WEST OF TYLER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYLER BY 505 PM CDT
  WHITEHOUSE BY 515 PM CDT
  ARP BY 535 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING HIGH WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 545 PM CDT.

LAT...LON 3261 9556 3218 9543 3217 9502 3249 9504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT THU AUG 19 2004

.DISCUSSION...
BAND OF INTENSIFYING CONVECTION MARCHING EASTWARD TOWARDS SW AR AND
NW LA. MEANWHILE...NASTY LOOKING SEA BREEZE TYPE STORMS MOVING NNE
ACROSS EAST TX LAKES. WIND GUST OF 43 KNOTS REPORTED AT GGG.
CONTINUED HEATING...AND/OR MERGING OF THESE TWO COMPLEXES...MAY
RESULT IN FURTHER INTENSIFICATION. HEAVY RAIN STILL MAIN THREAT...
BUT HIGH FLOOD VALUE GUIDANCE WILL NEED TO BE OVERCOME FOR FLOOD
POTENTIAL...EXCEPT FOR URBAN AREAS. MOVER CONVECTION IN THE DALLAS...
AND IN THE HOUSTON AREA...AND HIGH POPS THRU AT LEAST FOUR PERIODS
ON ALL THREE MODELS. UPPER LEVEL DYNAMICS APPEAR TO PLAY GREATER
ROLE IN CONVECTIVE FORMATION THAN INSTABILITY...UNUSUAL FOR THIS
TIME OF YEAR. AS YET ANOTHER COOL FRONT ENTERS NORTHERN PORTIONS OF
AREA BY SATURDAY MORNING...INDICATING ADDITIONAL FOCUS TO AN ALREADY
MOIST REGIME. IN FACT...DIURNAL TRENDS...AND GREATER UPPER LEVEL
DIVERGENCE MAY PROVIDE ANOTHER GOOD DUMPING OF RAIN SATURDAY
AFTERNOON SOUTH OF INTERSTATE 20. A NEWER MODEL DEVELOPMENT ALSO
HINTING AT UPPER LEVEL SYSTEM SWEEPING THRU ON SUNDAY. HOWEVER...
AIRMASS RECOVERY MAY LIMIT ADDITIONAL THUNDERSTORM DEVELOPMENT...SO
WILL KEEP SUNDAY...AS WELL AS MONDAY AND TUESDAY...POPS ON LOW SIDE
FOR THE TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  87  72  87 /  50  50  50  30
MLU  72  87  72  87 /  50  50  40  30
TXK  73  87  72  88 /  60  50  50  20
TYR  74  89  72  88 /  50  40  50  30
LFK  74  89  73  89 /  50  50  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

VII
Hazardous weather outlook, Aug 19, 12:00 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU AUG 19 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201059-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON...
AN AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
SLOWLY MOVE INTO SOUTHEAST OKLAHOMA...AND PORTIONS OF NORTHEAST
TEXAS...DURING THE EARLY AFTERNOON. IN ADDITION...SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS REMAINING
PORTIONS OF EAST TEXAS...PORTIONS OF SOUTHWEST ARKANSAS...MAINLY
NORTH OF INTERSTATE 30...AND PORTIONS OF NORTHERN LOUISIANA...
ESPECIALLY ALONG AND WEST OF INTERSTATE 49...DURING THE AFTERNOON AND
EVENING. ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE...CONTAINING
BRIEF GUSTY WINDS. HOWEVER...VERY HEAVY RAINFALL WILL REMAIN THE
PRIMARY THREAT. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER MUCH
OF THE REGION FRIDAY...AND POSSIBLY LINGER ACROSS THE SOUTHERN
PORTIONS OF EAST TEXAS AND NORTH LOUISIANA SATURDAY...AS THE UPPER
LEVEL DISTURBANCE SLOWLY MOVES EAST ACROSS THE AREA. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Aug 19, 4:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
434 PM CDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     10 SW CARTHAGE          32.05N 94.46W
08/19/2004                   PANOLA             TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0315 PM     TSTM WND DMG     JOAQUIN                 31.97N 94.05W
08/19/2004                   SHELBY             TX   LAW ENFORCEMENT

            FEW TREES BLOWN DOWN.

0330 PM     TSTM WND DMG     12 NNW MANSFIELD        32.19N 93.78W
08/19/2004                   DE SOTO            LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0350 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
08/19/2004                   CADDO              LA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN ALONG GILBERT AND OCKLEY
            STREETS.

0400 PM     TSTM WND DMG     BOSSIER CITY            32.52N 93.66W
08/19/2004                   BOSSIER            LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN SCATTERED THROUGHOUT PARISH.

0425 PM     TSTM WND DMG     10 N MINDEN             32.76N 93.28W
08/19/2004                   WEBSTER            LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NORTH OF MINDEN THROUGHOUT THE PARISH.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:40 PM CDTSevere Thunderstorm WarningSHVShelby50 min
Aug 19, 2:54 PM CDTSevere Thunderstorm WarningSHVPanola51 min
Aug 19, 4:24 PM CDTSevere Thunderstorm WarningSHVWood66 min
Aug 19, 4:52 PM CDTSevere Thunderstorm WarningSHVFranklin23 min
Aug 19, 6:19 PM CDTSevere Thunderstorm WarningSHVCherokee41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.